London, Oct 4 (): A new research has suggested that people who take a daily dose of aspirin are twice as likely to suffer an age-related loss of vision as people who never take the pain reliever, according to a European study.
Researchers who tested more than 4,000 elderly people across Europe found that those who took the drug every day were twice as likely to be diagnosed with late stage age related macular degeneration as those who did not, the Telegraph reported. Of the 839 people who took aspirin each day, 36 had an advanced form of the disease called wet macular degeneration – or about four out of every 100 daily aspirin users. In comparison, roughly two out of every 100 people who took aspirin less frequently had the same type of macular degeneration.
The wet form of the condition, caused by leaking blood vessels in the eyes, leads to vision loss in the centre of the eye’s field of vision. The dry form is more common and less severe, although people still suffer visual impairment.
Together, wet and dry macular degeneration make up the leading causes of vision loss among people over age 60, afflicting millions of residents. The researchers found that aspirin use was not tied to the dry form, or to earlier stages of the disease.
Dr De Jong said there has been much controversy over the link between cardiovascular disease and macular degeneration. He told Reuters his team had analyzed as ‘meticulously as possible’ whether cardiovascular disease might have influenced the results, and still found that aspirin users – regardless of their heart health – are at a greater risk of the more serious type of vision loss.
For people with cardiovascular disease who take aspirin to prevent the condition from worsening, the benefits of the drug outweigh the risks to visual health, he added. ‘A healthy eye with full visual capacities is of no use in a dead body,’ he said.
Larger studies that follow people over time and document their aspirin use and vision will help resolve aspirin’s role in macular degeneration, De Jong added.